Just like with any other medication, it is critical not to abruptly stop taking your medicine without first consulting your prescribing physician. Do not discontinue use with Basaglar (insulin glargine) unless specifically instructed by your doctor.
Basaglar has the potential to induce severe side effects for some patients. Be sure to talk with your doctor about such side effects before starting treatment so you are aware. When severe, side effects may result in the discontinuation of Basaglar. If you experience major side effects, seek medical help immediately.
Severe side effects of taking Basaglar, according to the FDA, include but are not limited to:
- Severe hypoglycemia (extremely low blood sugar), which may result in seizures or death
- Severe allergic reaction to Basaglar and/or at the injection site, such as anaphylaxis (an allergic reaction involving one or more of the following symptoms: rash, vomiting, shock, difficulty breathing, and unconsciousness)
Overdosage & Change in Dose
Another reason it is critical to consult your prescribing physician before stopping treatment with Basaglar is because a change in dose, specifically an overdose, may result in severe side effects. The FDA states that “excess administration” of Basaglar, in relation to food intake and energy expenditure, can result in severe or life-threatening hypoglycemia and hypokalemia (low potassium).
If you suspect an overdose has occurred, or if you are concerned about your change in dosage, contact your doctor or call 911 immediately for medical assistance. Such cases will require follow-up communication with your doctor to ensure your physical and mental safety is prioritized and that your dose is appropriate for your individual needs.